Translator Disclaimer
2016 Construction of asymptotically optimal control for crisscross network from a free boundary problem
Amarjit Budhiraja, Xin Liu, Subhamay Saha
Stoch. Syst. 6(2): 459-518 (2016). DOI: 10.1214/15-SSY211

Abstract

An asymptotic framework for optimal control of multiclass stochastic processing networks, using formal diffusion approximations under suitable temporal and spatial scaling, by Brownian control problems (BCP) and their equivalent workload formulations (EWF), has been developed by Harrison (1988). This framework has been implemented in many works for constructing asymptotically optimal control policies for a broad range of stochastic network models. To date all asymptotic optimality results for such networks correspond to settings where the solution of the EWF is a reflected Brownian motion in $\mathbb{R} _{+}$ or a wedge in $\mathbb{R} _{+}^{2}$. In this work we consider a well studied stochastic network which is perhaps the simplest example of a model with more than one dimensional workload process. In the regime considered here, the singular control problem corresponding to the EWF does not have a simple form explicit solution. However, by considering an associated free boundary problem one can give a representation for an optimal controlled process as a two dimensional reflected Brownian motion in a Lipschitz domain whose boundary is determined by the solution of the free boundary problem. Using the form of the optimal solution we propose a sequence of control policies, given in terms of suitable thresholds, for the scaled stochastic network control problems and prove that this sequence of policies is asymptotically optimal. As suggested by the solution of the EWF, the policy we propose requires a server to idle under certain conditions which are specified in terms of thresholds determined from the free boundary.

Citation

Download Citation

Amarjit Budhiraja. Xin Liu. Subhamay Saha. "Construction of asymptotically optimal control for crisscross network from a free boundary problem." Stoch. Syst. 6 (2) 459 - 518, 2016. https://doi.org/10.1214/15-SSY211

Information

Received: 1 November 2015; Published: 2016
First available in Project Euclid: 22 March 2017

zbMATH: 1359.60109
MathSciNet: MR3633541
Digital Object Identifier: 10.1214/15-SSY211

Subjects:
Primary: 60K25, 68M20, 90B36
Secondary: 60J70

JOURNAL ARTICLE
60 PAGES


SHARE
Vol.6 • No. 2 • 2016
Back to Top